- Open Access
On the solvability of a Neumann boundary value problem for the differential equation
© Palamides et al.; licensee Springer 2012
- Received: 5 July 2012
- Accepted: 6 July 2012
- Published: 23 July 2012
Using barrier strip arguments, we investigate the existence of -solutions to the Neumann boundary value problem , , .
- boundary value problem
- equation unsolved with respect to the second derivative
- Neumann boundary conditions
where the function and its first derivatives are continuous only on suitable subsets of the set .
The literature devoted to the solvability of singular and nonsingular Neumann BVPs for second order ordinary differential equations whose main nonlinearities do not depend on the second derivative is vast. We quote here only [1–5] for results and references.
The solvability of the homogeneous Neumann problem for the equation , under appropriate conditions on f, has been studied in [6–8]. Results, concerning the existence of solutions to the homogeneous and nonhomogeneous Neumann problem for the equation can be found in  and  respectively. BVPs for the same equation with various linear boundary conditions have been studied in [9, 11–13]. The results of  guarantee the solvability of BVPs for the equation with fully linear boundary conditions. BVPs for the equation with fully nonlinear boundary conditions have been studied in . For results, which guarantee the solvability of the Dirichlet BVP for the same equation, in the scalar and in the vector cases, see  and  respectively.
Concerning the kind of the nonlinearity of the function , we note that it is assumed sublinear in , semilinear in  and linear with respect to x, p and q in [8, 12]. Finally, in  and f is a linear function with respect to q, while with respect to p, it is a quadratic function or satisfies Nagumo type growth conditions respectively.
As in [10, 15, 18, 19], we use sign conditions to establish a priori bounds for x, and , where is a solution to a suitable family of BVPs similar to that in [10, 19]. Using these a priori bounds and applying the topological transversality theorem from , we prove our main existence result.
where is as in H1.
H3. The functions and are continuous for , where , and is as in H1.
where and prove the following three auxiliary results.
where , , , and , , , .
and the proof of the lemma is completed. □
, , .
- (b)By the mean value theorem, for each there is a such that
which proves (b) and completes the proof of the lemma. □
- (a)the BVP
It follows immediately from for . □
Our main result is the following existence theorem, the proof of which is based on the lemmas of the previous sections and the Topological transversality theorem .
Theorem 4.1 Let H 1, H 2 and H 3 hold. Then problem (N) has at least one solution in .
From the fact that , it follows that is an essential map (see, ). By the Topological transversality theorem (see, ), is also essential, i.e., problem (3.13)1 has a -solution. It is also a solution to (3.1)1, by Lemma 3.3. To complete the proof, remark that problem (3.1)1 coincides with the problem (N). □
We conclude with the following example, which illustrates our main result.
is continuous and and . Thus H1 holds for and .
Thus, H2 also holds.
Finally, H3 holds since and are continuous for .
Thus, we can apply Theorem 4.1 to conclude that the considered problem has a solution in .
In memory of Professor Myron K. Grammatikopoulos, 1938-2007.
This research was partially supported by Sofia University Grant N350/2012. The research of N. Popivanov was partially supported by the Bulgarian NSF under Grants DO 02-75/2008 and DO 02-115/2008.
- Cabada A, Pouso R:Existence result for the problem with periodic and Neumann boundary conditions. Nonlinear Anal. 1997, 30: 1733-1742. 10.1016/S0362-546X(97)00249-6MATHMathSciNetView ArticleGoogle Scholar
- Chu J, Lin X, Jiang D, O’Regan D, Agarwal RP: Positive solutions for second-order superlinear repulsive singular Neumann boundary value problems. Positivity 2008, 12: 555-569. 10.1007/s11117-007-2144-0MATHMathSciNetView ArticleGoogle Scholar
- Rachu̇nková I, Staněk S, Weinmüller E, Zenz M: Neumann problems with time singularities. Comput. Math. Appl. 2010, 60: 722-733. 10.1016/j.camwa.2010.05.019MathSciNetView ArticleGoogle Scholar
- Yan D, Zhang Q, Pan Z: Existence of positive solutions for Neumann boundary value problems with a variable coefficient. Int. J. Differ. Equ. 2011. doi:10.1155/2011/376753Google Scholar
- Zhang J, Zhai C: Existence and uniqueness results for perturbed Neumann boundary value problems. Bound. Value Probl. 2010. doi:10.1155/2010/494210Google Scholar
- Hetzer G, Stallbohm V: Eine Existenzaussage für asymptotisch lineare Störungen eines Fredholmoperators mit Index 0. Manuscr. Math. 1977, 21: 81-100. 10.1007/BF01176903MATHMathSciNetView ArticleGoogle Scholar
- Petryshyn WV: Fredholm theory for abstract and differential equations with noncompact nonlinear perturbations of Fredholm maps. J. Math. Anal. Appl. 1979, 72: 472-499. 10.1016/0022-247X(79)90242-7MATHMathSciNetView ArticleGoogle Scholar
- Petryshyn WV, Yu ZS: Solvability of Neumann BV problems for nonlinear second order ODE’s which need not be solvable for the highest order derivative. J. Math. Anal. Appl. 1983, 91: 244-253. 10.1016/0022-247X(83)90103-8MATHMathSciNetView ArticleGoogle Scholar
- Petryshyn WV:Solvability of various boundary value problems for the equation . Pac. J. Math. 1986, 122: 169-195. 10.2140/pjm.1986.122.169MATHMathSciNetView ArticleGoogle Scholar
- Kelevedjiev P, O’Regan D, Popivanov N:On a singular boundary value problem for the differential equation using barrier strips. Nonlinear Anal. 2006, 65: 1348-1361. 10.1016/j.na.2005.10.008MATHMathSciNetView ArticleGoogle Scholar
- Fitzpatrick PM: Existence results for equations involving noncompact perturbation of Fredholm mappings with applications to differential equations. J. Math. Anal. Appl. 1978, 66: 151-177. 10.1016/0022-247X(78)90275-5MATHMathSciNetView ArticleGoogle Scholar
- Fitzpatrick PM, Petryshyn WV: Galerkin method in the constructive solvability of nonlinear Hammerstein equations with applications to differential equations. Trans. Am. Math. Soc. 1978, 238: 321-340.MATHMathSciNetView ArticleGoogle Scholar
- Mao Y, Lee J: Two point boundary value problems for nonlinear differential equations. Rocky Mt. J. Math. 1996, 26: 1499-1515. 10.1216/rmjm/1181072000MATHMathSciNetView ArticleGoogle Scholar
- Tineo A:Existence of solutions for a class of boundary value problems for the equation . Comment. Math. Univ. Carol. 1988, 29: 285-291.MATHMathSciNetGoogle Scholar
- Kelevedjiev P, Popivanov N:Existence of solutions of boundary value problems for the equation with fully nonlinear boundary conditions. Annuaire de L’Université de Sofia 2000, 94: 65-77.MathSciNetGoogle Scholar
- Marano SA:On a boundary value problem for the differential equation . J. Math. Anal. Appl. 1994, 182: 309-319. 10.1006/jmaa.1994.1088MATHMathSciNetView ArticleGoogle Scholar
- Petryshyn WV, Yu ZS: Periodic solutions of nonlinear second-order differential equations which are not solvable for the highest-order derivative. J. Math. Anal. Appl. 1982, 89: 462-488. 10.1016/0022-247X(82)90113-5MATHMathSciNetView ArticleGoogle Scholar
- Grammatikopoulos MK, Kelevedjiev PS: Minimal and maximal solutions for two-point boundary value problems. Electron. J. Differ. Equ. 2003, 21: 1-14.Google Scholar
- Grammatikopoulos MK, Kelevedjiev PS, Popivanov N:On the solvability of a singular boundary-value problem for the equation . J. Math. Sci. 2008, 149: 1504-1516. 10.1007/s10958-008-0079-zMathSciNetView ArticleGoogle Scholar
- Granas A, Guether RB, Lee JW Dissnes Math. In Nonlinear Boundary Value Problems for Ordinary Differential Equations. Panstwowe Wydawnictwo Naukove, Warsaw; 1985.Google Scholar
This article is published under license to BioMed Central Ltd. This is an Open Access article distributed under the terms of the Creative Commons Attribution License (http://creativecommons.org/licenses/by/2.0), which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.